A new legal high has emerged that seems to be replacing the banned substance mephedrone or "miaow miaow", warns a critical care paramedic in Emergency Medicine Journal.
Mephedrone was banned in England, when it was reclassified as a class B drug in April 2010.
The new drug in circulation is "ivory wave," also known as "purple wave," "ivory coast," or "vanilla sky." And its use has already been implicated in hospital admissions and deaths in various parts of England, says the author.
Ivory wave is usually sold online as bath salts in packets of between 200 and 500 mg, for £15 a pop. It can be snorted or swallowed.
"Whether or not this drug in fact contains illegal ingredients is as yet unclear," writes the author from the Southeast Coast Ambulance Service. "The drug's effects are concerning, however, and have been seen in patients in Lothian, Cumbria, Dorset and Essex."
The author describes in detail a case of ivory wave intoxication in a bid to raise awareness of a "drug which seems to be rapidly gaining popularity, " he says.
The case in question was a young man who had been detained in a police custody suite where he complained of sudden rapid heartbeat and chest pain. He was extremely agitated and anxious, hallucinating, and subject to involuntary facial contortions.
He was breathing very rapidly and had high blood pressure. He was given a drug normally used to treat episodes of angina and an anti-anxiety drug, in the belief that he had snorted coke.
This calmed him down, after which he admitted that he had snorted 2 g of ivory wave earlier that day.
Ivory wave can contain the stimulant methylenedioxypyrovalerone (MDPV) and the anaesthetic lignocaine, analysis has shown. But there doesn't seem to be any "set" recipe, says the author, so it can vary enormously in content. MDPV can have effects in doses as low as 5 mg.
Ivory wave's reported effects include initial euphoria, with other symptoms occurring up to a day after using, and lasting as long as a week.
These include overstimulation of the nervous and cardiovascular systems, resulting in acute paranoid psychosis, with extreme agitation, insomnia, dizziness, hyperthermia, and fitting, chest pains and variations in blood pressure that can damage the kidneys.
In some cases, the resulting agitation and paranoia have prompted patients to assault hospital staff, writes the author.
"It seems quite plausible that this drug could be the 'next mephedone'," suggests the author. "Reports reveal that its popularity has been [growing] and its use spreading across the UK in recent months."
Explore further: Many kidney failure patients have concerns about pursuing kidney transplantation